Timing of Onset of Adverse Cutaneous Reactions Associated With Programmed Cell Death Protein 1 Inhibitor Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Importance

An increasing number of cutaneous adverse reactions resulting from use of programmed cell death protein 1 (PD-1) inhibitors have been described, but with relatively little focus to date on the timing of these reactions.

Objective

To determine the timing of cutaneous drug reactions after initiation of PD-1 inhibitor therapy.

Design, Setting, and Participants

This retrospective observational study included patients referred to an academic dermatology clinic by an oncologist from January 1, 2014, through February 28, 2018, with at least 1 skin biopsy specimen of a skin reaction associated with PD-1 inhibitor use. Participants were included if they had a biopsy-proven cutaneous reaction in response to a PD-1 inhibitor used alone or in combination with ipilimumab.

Exposures

All patients included in this study received pembrolizumab, nivolumab, or nivolumab with ipilimumab as immunotherapy for cancer.

Main Outcomes and Measures

The main outcome measure was time to onset of biopsy-proven cutaneous reactions that occurred during or after use of pembrolizumab or nivolumab.

Results

A total of 17 patients (12 men, 5 women; mean [SD] age, 68.6 [11.1] years) were identified who presented with cutaneous adverse reactions associated with PD-1 inhibitor therapy; these reactions included lichenoid dermatitis, bullous pemphigoid, erythema multiforme, eczema, lupus, and sarcoidosis. Twelve patients presented with reactions at least 3 months after beginning pembrolizumab or nivolumab therapy. The skin reactions presented a median (range) of 4.2 months (0.5-38.0 months) after drug initiation. In 5 cases, the cutaneous adverse reactions attributed to the PD-1 inhibitor therapy developed after the drug therapy was terminated.

Conclusions and Relevance

Diverse cutaneous adverse reactions secondary to PD-1 inhibitor use may present with delayed onsets and even after discontinuation of therapy. Dermatologists should be aware of the potential for delayed presentations of cutaneous adverse reactions.

Related Topics

    loading  Loading Related Articles